- Research Article
- Open Access
Solvability of a Higher-Order Nonlinear Neutral Delay Difference Equation
© Min Liu and Zhenyu Guo. 2010
Received: 19 March 2010
Accepted: 5 September 2010
Published: 13 September 2010
The existence of bounded nonoscillatory solutions of a higher-order nonlinear neutral delay difference equation , , where , , , and are integers, and are real sequences, , and is a mapping, is studied. Some sufficient conditions for the existence of bounded nonoscillatory solutions of this equation are established by using Schauder fixed point theorem and Krasnoselskii fixed point theorem and expatiated through seven theorems according to the range of value of the sequence . Moreover, these sufficient conditions guarantee that this equation has not only one bounded nonoscillatory solution but also uncountably many bounded nonoscillatory solutions.
1. Introduction and Preliminaries
where , , , and are integers, and are real sequences, , and is a mapping. Clearly, difference equations (1.1)–(1.10) are special cases of (1.11). By using Schauder fixed point theorem and Krasnoselskii fixed point theorem, the existence of bounded nonoscillatory solutions of (1.11) is established.
Lemma 1.1 (Schauder fixed point theorem).
Lemma 1.2 (Krasnoselskii fixed point theorem).
Let be a bounded closed convex subset of a Banach space , and let satisfy for each . If is a contraction mapping and is a completely continuous mapping, then the equation has at least one solution in .
The forward difference is defined as usual, that is, . The higher-order difference for a positive integer is defined as , . Throughout this paper, assume that , and stand for the sets of all positive integers and integers, respectively, , , , , and denotes the set of real sequences defined on the set of positive integers lager than where any individual sequence is bounded with respect to the usual supremum norm for . It is well known that is a Banach space under the supremum norm. A subset of a Banach space is relatively compact if every sequence in has a subsequence converging to an element of .
Definition 1.3 (see ).
Lemma 1.4 (discrete Arzela-Ascoli's theorem ).
By a solution of (1.11), we mean a sequence with a positive integer such that (1.11) is satisfied for all . As is customary, a solution of (1.11) is said to be oscillatory about zero, or simply oscillatory, if the terms of the sequence are neither eventually all positive nor eventually all negative. Otherwise, the solution is called nonoscillatory.
2. Existence of Nonoscillatory Solutions
In this section, a few sufficient conditions of the existence of bounded nonoscillatory solutions of (1.11) are given.
The rest of the proof is similar to that in Theorem 2.1. This completes the proof.
Similar to the proof of Theorem 2.5, we have the following theorem.
Similar to the proof of Theorem 2.7, we have
Similar to Remark 2.2, we can also prove that the conditions of Theorems 2.3–2.8 ensure that (1.11) has not only one bounded nonoscillatory solution but also uncountably many bounded nonoscillatory solutions.
In this section, two examples are presented to illustrate the advantage of the above results.
Choose and . It is easy to verify that the conditions of Theorem 2.1 are satisfied. Therefore Theorem 2.1 ensures that (3.1) has a nonoscillatory solution in . However, the results in [3, 4, 6, 8–17] are not applicable for (3.1).
Choose and . It can be verified that the assumptions of Theorem 2.5 are fulfilled. It follows from Theorem 2.5 that (3.2) has a nonoscillatory solution in . However, the results in [3, 4, 6, 8–17] are unapplicable for (3.2).
The authors are grateful to the editor and the referee for their kind help, careful reading and editing, valuable comments and suggestions.
- Agarwal RP: Difference Equations and Inequalities: Theory, Methods, and Application, Monographs and Textbooks in Pure and Applied Mathematics. Volume 228. 2nd edition. Marcel Dekker, New York, NY, USA; 2000:xvi+971.Google Scholar
- Agarwal RP, Grace SR, O'Regan D: Oscillation Theory for Difference and Functional Differential Equations. Kluwer Academic Publishers, Dordrecht, The Netherlands; 2000:viii+337.View ArticleMATHGoogle Scholar
- Agarwal RP, Thandapani E, Wong PJY: Oscillations of higher-order neutral difference equations. Applied Mathematics Letters 1997,10(1):71-78. 10.1016/S0893-9659(96)00114-0MathSciNetView ArticleMATHGoogle Scholar
- Agarwal RP, Grace SR: Oscillation of higher-order nonlinear difference equations of neutral type. Applied Mathematics Letters 1999,12(8):77-83. 10.1016/S0893-9659(99)00126-3MathSciNetView ArticleMATHGoogle Scholar
- Cheng SS, Patula WT: An existence theorem for a nonlinear difference equation. Nonlinear Analysis: Theory, Methods & Applications 1993,20(3):193-203. 10.1016/0362-546X(93)90157-NMathSciNetView ArticleMATHGoogle Scholar
- Cheng J: Existence of a nonoscillatory solution of a second-order linear neutral difference equation. Applied Mathematics Letters 2007,20(8):892-899. 10.1016/j.aml.2006.06.021MathSciNetView ArticleMATHGoogle Scholar
- Győri I, Ladas G: Oscillation Theory of Delay Differential Equations, Oxford Mathematical Monographs. The Clarendon Press Oxford University Press, New York, NY, USA; 1991:xii+368.MATHGoogle Scholar
- Liu Z, Xu Y, Kang SM: Global solvability for a second order nonlinear neutral delay difference equation. Computers & Mathematics with Applications 2009,57(4):587-595. 10.1016/j.camwa.2008.09.050MathSciNetView ArticleMATHGoogle Scholar
- Meng Q, Yan J: Bounded oscillation for second-order nonlinear neutral difference equations in critical and non-critical states. Journal of Computational and Applied Mathematics 2008,211(2):156-172. 10.1016/j.cam.2006.11.008MathSciNetView ArticleMATHGoogle Scholar
- Migda M, Migda J: Asymptotic properties of solutions of second-order neutral difference equations. Nonlinear Analysis: Theory, Methods & Applications 2005,63(5–7):e789-e799. 10.1016/j.na.2005.02.005View ArticleMATHGoogle Scholar
- Thandapani E, Manuel MMS, Graef JR, Spikes PW: Monotone properties of certain classes of solutions of second-order difference equations. Computers & Mathematics with Applications 1998,36(10–12):291-297. 10.1016/S0898-1221(98)80030-8MathSciNetView ArticleMATHGoogle Scholar
- Yang FJ, Liu JC: Positive solution of even-order nonlinear neutral difference equations with variable delay. Journal of Systems Science and Mathematical Sciences 2002,22(1):85-89.MathSciNetMATHGoogle Scholar
- Zhang BG, Yang B: Oscillation in higher-order nonlinear difference equations. Chinese Annals of Mathematics 1999,20(1):71-80.MathSciNetMATHGoogle Scholar
- Zhang Z, Li Q: Oscillation theorems for second-order advanced functional difference equations. Computers & Mathematics with Applications 1998,36(6):11-18. 10.1016/S0898-1221(98)00157-6MathSciNetView ArticleMATHGoogle Scholar
- Zhou Y: Existence of nonoscillatory solutions of higher-order neutral difference equations with general coefficients. Applied Mathematics Letters 2002,15(7):785-791. 10.1016/S0893-9659(02)00043-5MathSciNetView ArticleMATHGoogle Scholar
- Zhou Y, Huang YQ: Existence for nonoscillatory solutions of higher-order nonlinear neutral difference equations. Journal of Mathematical Analysis and Applications 2003,280(1):63-76. 10.1016/S0022-247X(03)00017-9MathSciNetView ArticleMATHGoogle Scholar
- Zhou Y, Zhang BG: Existence of nonoscillatory solutions of higher-order neutral delay difference equations with variable coefficients. Computers & Mathematics with Applications 2003,45(6–9):991-1000. 10.1016/S0898-1221(03)00074-9MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.